Missouri, 2017Flash Flooding and Flooding in Missouri, July 12 to 13, 2017
July 12 to 13, 2017 · NWS EAX · 14 events in 4 counties and zones
On the evening of July 13, several thunderstorms formed in northern Missouri, producing some minor wind damage. These storms eventually congealed into a larger complex and caused some flooding across portions of northern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 13, several thunderstorms formed in northern Missouri, producing some minor wind damage. These storms eventually congealed into a larger complex and caused some flooding across portions of northern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 12, 5:23 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 12, 5:23 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 PM CDT Wed Jul 12 2017
.Discussion...
Issued at 252 PM CDT WED JUL 12 2017
Another round of hot and very humid conditions this afternoon with
heat index values widespread in the 103 to 107 range, and even
approaching 110 in downtown KC. The one exception is far northern
Missouri where remnant clouds from earlier rain showers has kept
temperatures in the 80s. While this makes it unlikely these areas
will reach heat advisory criteria, humidity remains fairly
oppressive in that area and just a quick clearing could get heat
index values near 100, so will go ahead and let the advisory ride
for now.
Convection is developing just north of Omaha this afternoon along
a cold front, and this activity will spread and expand into much
of southern Iowa and parts of northern Missouri overnight as the
front progresses southward and interacts with an intensifying low
level jet. This interaction could bring areas of heavy rain,
although for now the higher chances look to be just north of the
Missouri/Iowa border. Will keep an eye on far northern Missouri
where flooding was a big issue a couple of weeks ago, but they've
had plenty of time to dry out since then so it will still take 2
or 3 inches of rainfall before flash flooding starts to become a
concern.
The front will make continued southward progress on Thursday and
should reach the I-70 corridor by early evening. The big question
is if any clouds and showers from overnight activity linger into
the late morning and early afternoon and how far south they
spread. If skies remain mostly sunny, then compressional heating
and moisture pooling ahead of the front could easily boost heat
index values close to 105 especially for counties either side of
the Missouri River. While this would be particularly problematic
being the 4th consecutive day of excessive heat, there's a decent
chance that clouds could linger for much of the day across these
areas and keep temperatures in the upper 80s/lower 90s as opposed
to middle 90s. Therefore will not issue another heat advisory for
now, but later shifts will have to monitor cloud/precip trends
overnight.
Another round of showers and storms is likely to quickly develop
along the front as it approaches the I-70 corridor during the late
afternoon and evening hours Thursday. Strong instability could be
supportive of very heavy rain, copious lightning, and perhaps some
hail and gusty winds although weak shear should keep these storms
fairly unorganized. While locally heavy rain will be a concern,
the lack of a pronounced LLJ and steady southward progression of
the frontal boundary should cut back on the potential for training
storms and widespread heavy rainfall.
Some showers and storms could linger into Friday before high
pressure builds in from the north and clears things out. This will
provide a couple of cooler days Fri and Sat with highs in the 80s
and dewpoints in the 60s before a return to ridging brings
temperatures back into the 90s by next week. Wouldn't be surprised
to see some upper 90s by Tuesday or Wednesday especially with
dewpoints progged to be a bit lower than they are this week.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 622 PM CDT WED JUL 12 2017
Storms developed along a boundary from northeastern KS through
northwestern MO. These may affect the KSTJ terminal before they
dissipate later this evening. Additional storms are possible
through the overnight across far northern MO. A similar scenario
may unfold late tomorrow afternoon further south along the I-70
corridor. An extremely unstable air mass will be in place with a
boundary draped across the area. Outside of restrictions from
thunderstorms, VFR conditions are expected through the forecast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
102>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ002>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Hawblitzel
Aviation...CDBHazardous weather outlook, Jul 12, 4:07 AM CST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Wed Jul 12 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Wed Jul 12 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Hazardous heat is expected again today, with heat index values
ranging from the lower to mid 100s. Storms in northern Missouri later
today through tonight could become strong to possibly severe.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Could see additional thunderstorms on Thursday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 12, 4:46 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT WED JUL 12 2017
KSZ102-122315-
Doniphan KS-
546 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN COUNTY
UNTIL 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denton, or near Highland, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Denton, Doniphan, Severance and Bendena.
LAT...LON 3976 9505 3963 9505 3962 9506 3962 9510
3963 9510 3965 9512 3965 9534 3978 9534
TIME...MOT...LOC 2245Z 297DEG 17KT 3976 9530
WelshSpecial weather statement, Jul 12, 5:00 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT WED JUL 12 2017
KSZ102-MOZ011-012-122330-
Doniphan KS-Holt MO-Andrew MO-
600 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...
SOUTHEASTERN HOLT AND WESTERN ANDREW COUNTIES UNTIL 630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oregon, or 11 miles northeast of Highland, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oregon, Forest City and Fillmore.
This includes Interstate 29 between mile markers 60 and 74.
LAT...LON 3990 9519 4003 9517 4009 9488 3984 9491
TIME...MOT...LOC 2300Z 275DEG 21KT 3997 9510
Welsh
Special weather statement, Jul 12, 5:10 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT WED JUL 12 2017
MOZ004-012-013-122345-
De Kalb MO-Gentry MO-Andrew MO-
610 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHEASTERN
ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 645 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Star, or 12 miles northeast of Savannah, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Maysville, King City, Union Star, Mcfall, Fairport and Ford City.
LAT...LON 3999 9475 4012 9468 4014 9422 3986 9428
TIME...MOT...LOC 2310Z 281DEG 28KT 4004 9462
Welsh
Special weather statement, Jul 12, 5:46 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT WED JUL 12 2017
MOZ004-012-013-130015-
De Kalb MO-Gentry MO-Andrew MO-
646 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENTRY...
SOUTHEASTERN ANDREW AND DEKALB COUNTIES UNTIL 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union Star, or 12 miles east of Savannah, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Savannah, Maysville, King City, Stewartsville, Union Star,
Clarksdale, Cosby, Amity, Fairport, Helena and Santa Rosa.
This includes Interstate 29 near mile marker 57.
LAT...LON 4002 9420 3995 9420 3975 9447 3979 9460
3982 9460 3982 9469 3989 9487 4009 9459
TIME...MOT...LOC 2345Z 286DEG 39KT 3998 9460
WelshSpecial weather statement, Jul 12, 5:49 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT WED JUL 12 2017
MOZ008-017-130015-
Schuyler MO-Adair MO-
649 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAIR AND
SOUTHEASTERN SCHUYLER COUNTIES UNTIL 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Queen City, or 8 miles south of Lancaster, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Queen City, Greentop and Downing.
LAT...LON 4032 9268 4051 9246 4049 9235 4018 9235
TIME...MOT...LOC 2349Z 284DEG 26KT 4041 9248
Welsh
Event by event
8 flood, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Daviess
- When
- July 12, 7:01 PM CST to 7:06 PM CST
- Where
- Daviess County, 0.87 mi SE of Gallatin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -93.960
Several trees of unknown size and condition knocked down near Gallatin.
Thunderstorm Wind, Adair
- When
- July 12, 7:03 PM CST to 7:08 PM CST
- Where
- Adair County, 0.69 mi S of Kirksville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.190, -92.580
A tree was broken in Kirksville. This report was received via social media.
Thunderstorm Wind, Livingston
- When
- July 12, 7:45 PM CST to 7:50 PM CST
- Where
- Livingston County, 0.53 mi E of Chillicothe
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -93.540
A tree of unknown size and condition was blown onto a box trailer.
Flash Flood, Grundy
- When
- July 12, 11:32 PM CST to July 13, 2:32 AM CST
- Where
- Grundy County, 1.41 mi NNE of Laredo to 1.3 mi SE of Laredo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.047, -93.436
Several feet of water was running over Route V east of Laredo.
Flash Flood, Grundy
- When
- July 13, 12:00 AM CST to 3:00 AM CST
- Where
- Grundy County, 1.31 mi NW of Trenton to 1.86 mi NE of Trenton Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.094, -93.637
Ellison and 4th Street were covered in running water in Trenton.
Flash Flood, Grundy
- When
- July 13, 3:11 AM CST to 5:11 AM CST
- Where
- Grundy County, 1.26 mi ENE of Hickory Creek to 1.07 mi ENE of Hickory Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -93.650
Highway F and W in southern Grundy County were closed due to high water.
Flood, Livingston
- When
- July 13, 3:27 AM CST to 9:27 AM CST
- Where
- Livingston County, 1.39 mi NW of Chillicothe to 2.03 mi SSW of Chillicothe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.813, -93.570
Water over the road on 3rd Street near the old prison property caused a vehicle to stall.
Flood, Daviess
- When
- July 13, 5:00 AM CST to 11:00 AM CST
- Where
- Daviess County, 2.48 mi NNW of Lock Spgs to 2.02 mi NNE of Lock Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.885, -93.790
Missouri HWY 190 was flooded in both directions near Clear Creek. Route V near Clear Creek was also flooded in both directions.
Flood, Daviess
- When
- July 13, 5:00 AM CST to 11:00 AM CST
- Where
- Daviess County, 3.17 mi E of Coffey to 2.67 mi E of Coffey
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.100, -93.940
Route B was flooded in both directions near Hickory Creek.
Flood, Grundy
- When
- July 13, 5:42 AM CST to 11:42 AM CST
- Where
- Grundy County, 0.87 mi NW of Hickory Creek to 0.29 mi NW of Hickory Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -93.680
Missouri Highway F flooded.
Flood, Grundy
- When
- July 13, 5:42 AM CST to 11:42 AM CST
- Where
- Grundy County, 1.74 mi NE of Hickory Creek to 1.99 mi NE of Hickory Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -93.650
Missouri W was flooded near Wolf Creek.
Flood, Grundy
- When
- July 13, 5:42 AM CST to 11:42 AM CST
- Where
- Grundy County, 2.81 mi N of Coburn to 2.5 mi NNE of Coburn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -93.720
Missouri Route WW flooded at Hickory Creek.
Flood, Daviess
- When
- July 13, 6:40 AM CST to 12:40 PM CST
- Where
- Daviess County, 4.25 mi WSW of Jamesport to 3.99 mi ENE of Gallatin
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.940, -93.890
Route K was flooded in both directions at Big Creek.
Flood, Grundy
- When
- July 13, 8:10 AM CST to 2:10 PM CST
- Where
- Grundy County, 1.06 mi E of Parkerton to 1.21 mi ENE of Parkerton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.130, -93.630
Route A was flooded in both directions at Weldon River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Connecticut, July 12, 2017$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715009, 715010, 715011, 714998, 714999, 715000, 715001, 715002, 715003, 715004, 715005, 715006, 715007, 715008.